Steroid injection seems to have made things worse

Paleogirl
Paleogirl Member Posts: 75
Hi

I was diagnosed last Thursday with RA and told to take Methotrexate and another anti malarial which I start on Monday.

They gave me a large injection there and then of steroids I believe in to my glutes.

It is now Sunday and where as before I hardly had any symptoms now all my joints are swollen and stiff and I can barely move.

Is it heard of to have adverse reactions to the steroids. The consultant assured me that I would be bouncing around like a new woman!

A couple of years ago before I developed RA I had steroid injections in my back again this resulted in the symptoms worsening considerably and I ended up bed bound for a week.

This doesn't feel like a good start and having seen the horrendous side effects of the tablets they've prescribed it's making me very wary of taking them :(

Unfortunately in my area the only way of contacting the RA team is through the hospital RA helpline which is manned for one hour a day. I'm told you can never get through as it is permanently engaged something I believe having tried to get through for the entire hour last Friday. My GP says he can't do anything either as he has no idea what they injected me with. Therefore I can't take any pain relief. I feel like someone came along, told me I had something, made it a million times worse then left me stranded.

Comments

  • frogmorton
    frogmorton Member Posts: 28,075
    edited 30. Nov -1, 00:00
    Sorry to stick my nose in, but the helplines aren't in until tomorrow morning and I didn't want you to have to go through the night feeling as you do.

    If you're in trouble don't forget you can always ring 111 or go to A&E where they can access your hospital records.

    The symptoms you described sound very like me before I started treatment. I was 'stuck' like you describe, swollen and in agony. Flares can do it to me too though not too often. Have you got a fever at all? I hope you aren't alone at home?

    Sending you ((()))

    Toni xxx
  • Paleogirl
    Paleogirl Member Posts: 75
    edited 30. Nov -1, 00:00
    Hi Toni thanks xx
  • helpline_team
    helpline_team Posts: 2,783
    edited 30. Nov -1, 00:00
    Hi Paleogirl,

    I’m sorry to hear that your joints have been swollen and stiff following your steroid injection last week. I can understand that this may have increased the anxieties you feel reading the potential side effects on your medicines information leaflet.

    Reactions to steroid injections can be very varied and unfortunately it is not usually possible to predict in advance how a person will react to them. Arthritis Research UK has produced an information leaflet that describes how local steroid injections work: http://www.arthritisresearchuk.org/arthritis-information/drugs/local-steroid-injections.aspx.

    It’s disappointing that there is such limited access to your hospital’s RA helpline. I hope you can get through today because – especially if you are still experiencing the same symptoms – it will be important to get information and advice from your Rheumatology team. If you cannot get through on the helpline, there a couple of other ways you may be able to make contact.

    One of these is through the hospital’s PALS (patient advice and liaison service). PALS should be able to liaise with clinical staff on your behalf if you’re having difficulties getting through.

    The other way of making contact would be via your GP because if you are asking for medical advice that is outside your GP’s remit then they would have a duty to liaise with the specialist who can help.

    I hope this response is useful and that you are able to make contact with your Rheumatology team soon. If it would help to talk over any of your experiences or concerns, you are very welcome to call the Arthritis Care Helplines on 0808 800 4050.

    Best wishes,

    Rachael, Helplines Worker

Who's Online

10
10 Guests